Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Had an episode of dizziness and BP is high. BP reading is not the same in both hands. Could this be the cause?

User rating for this question
Answered by

Practicing since : 1998
Answered : 1257 Questions
I've had an episode of dizziness or more like unsteadiness, which occurred suddenly as my head was slightly bent down.
I tested my blood pressure to find if that was related, as my blood pressure can sometimes seem high. I used the electronic OMRON machine.
The blood pressure readings when checking the left arm ranged from 136-148/81-87 but on the right arm, they ranged from 148-161/80-93.

Why does there appear to be a difference in the values between the left and right arms and could such blood pressure levels lead to any dizziness or unsteadiness? The readings were taken at around the same time in the evening. I believe that there is a condition where a person getting up from a sitting position can sometimes have the unsteadiness, which may have happened in my case.
In my case, the unsteadiness also appears 20-30 seconds after lying down and then gradually subsides, so I am thinking of a bloodflow-related issue to the brain.
Possibly related are the higher than usual levels of caffeine intake past few days including just before the episode and also a plane flight a few days before of around 8 hours length.
Posted Sun, 20 Oct 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 1 hour later
Brief Answer:
please see details.

Detailed Answer:
Dear Sir
1. There are at times differences in value of blood pressure in two arms. This may have many reasons. Since you checked blood pressure not once but a number of times (as appeared from readings in your query), one possibility is a normal variation in blood pressure at different time. Even blood pressures taken minutes apart in two arms can be different because of normal temporal variation. A difference of 10 mm Hg in systolic BP (the higher reading of the two which is written first) between two arms is usually considered as normal variation. A difference higher than 10 mm Hg (up to 20 mm Hg) can be a normal variation, however it should not be associated with any other clinical abnormality. The clinical abnormality can be "pain on use of arms", perceptibly feeble pulse in one arm or any associated abnormal sound (bruit).
2. Giddiness or Unsteadiness (transient) on sudden standing can be abnormally low blood pressure on sudden standing. It is called postural hypotension. It is diagnosed by checking blood pressure in recumbent position and thereafter in standing after 2 minutes. Fall of > 20/10 mm Hg is considered abnormal. Loss of body fluids, dehydration, blood pressure medication are common causes for this phenomenon. Neurological causes are second in number. However, unsteadiness after lying down is atypical and points toward neurological cause rather than blood pressure. This may be related to cervical spine, inner ear etc.
Overuse of caffeine can cause such symptoms. However it should not last long.
Hope this helps.Feel free to discuss further.
Above answer was peer-reviewed by
Follow-up: Had an episode of dizziness and BP is high. BP reading is not the same in both hands. Could this be the cause? 24 minutes later
Dear Dr. Sukhinder,

Thanks for the detailed response. Could hyperventilation also cause these symptoms?

I have been busy preparing some documents, which may have led to increased stress and tension.

Also, I wonder if sitting in a room near many motor vehicles passing without too much air could also contribute to the underlying cause of hyperventilation? However, wouldn't increased levels of carbon monoxide perhaps lead to more carbon dioxide in the blood and not lead to the concentration of carbon dioxide in the blood to fall?
Would any hyperventilation cause be linked to the unsteadiness being triggered upon lying down?

Lastly, would my blood pressure levels require further investigation or treatment?

Answered by Dr. Sukhvinder Singh 14 minutes later
Brief Answer:
please see details.

Detailed Answer:
Dear Sir
1. Hyperventilation with washout of carbon dioxide may lead to unsteadiness of gait, giddiness and at times convulsions/ seizures also. (p.s. carbon dioxide wash out means lower than usual levels). But this would be a one time acute phenomenon. Persistent or repeated giddiness on standing can not be explained by this mechanism because body will tend to adjust any bad effects of retained carbon dioxide in next 24 hours.
2. Increased carbon monoxide will not lead to increase in carbon dioxide. Body does not allow more than normal carbon dioxide levels in blood even for a minute. Immediate hyperventilation starts and it is washed out.
3. If you will hyperventilate even in lying down position, giddiness may occur but as I told you in first para, it has to be an acute event.
4. Yes. You must consult your GP about your blood pressure levels, primarily because they seem to be crossing 140 mm Hg mark repeatedly. He will also look into the matter of difference between two arms and decide if you require any work up for same or not.
Hope this gives more insight into the issue. Please do write if there is anything else.
Above answer was peer-reviewed by
Follow-up: Had an episode of dizziness and BP is high. BP reading is not the same in both hands. Could this be the cause? 26 minutes later
Dear Dr. Sukhinder,

Thankyou. I believe hyperventilation is possible because onset was sudden for mainly about 5-10 minutes, although I am still lead steady than before the incident but it is not to the same extent. Nevertheless, could lack of oxygen due to being in a room not well-ventilated with many cars passing have increased the chance of hyperventilation symptoms?

Also, are heart rhythm problems also a possibility due to sudden onset and then not yet recovering fully?

Answered by Dr. Sukhvinder Singh 9 minutes later
Brief Answer:
please see details

Detailed Answer:
Dear Sir
1. Yes, any circumstances where oxygenation is not adequate will lead to hyperventilation and carbon dioxide washout. But symptoms of hyperventilation associated low carbon dioxide will not last long (definitely not longer than 24 hours).
2. Heart rhythm disorder causing giddiness should be serious and usually occur on background of weak heart (lower than normal pumping). It should not normally subside on its own. More than 3 minutes duration may lead to loss of consciousness. Mostly they will be associated with palpitation. They are associated with other features of heart disease. They will tend to recover completely once the normal rhythm is regained. A BP of the magnitude (~130-140) will not be associated with heart rhythm disorder causing giddiness, instead the blood pressure will be much lower. Hence possibility of heart rhythm disorder causing such symptoms is low.
Above answer was peer-reviewed by
Follow-up: Had an episode of dizziness and BP is high. BP reading is not the same in both hands. Could this be the cause? 12 minutes later
Dear Dr. Sukhvinder,

Thanks for the detailed information. In that case, I will monitor the unsteadiness over the next day. I'll also investigate my blood pressure.

Thanks and regards,
Answered by Dr. Sukhvinder Singh 3 minutes later
Brief Answer:

Detailed Answer:
You are welcome Sir.
Any fall in blood pressure, blackout, persistent vertigo, unexplained fall and loss of consciousness are warning signs. If you develop any of these , do visit your emergency room at once.
Have a great health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor